I apologize for the long-winded message but I wanted to be as detailed as I could, hopefully I don’t confuse you. I have a 5 ½ year old male dutch rabbit, weighing about 10 pounds. I went to my vet on May 24th to be treated for a rash under his chin. She prescribed a Pen G injection once a week for three weeks, Fluconazole as an anti-fungal and Flamazine as a topical anti-fungal because she wasn’t sure if it was bacterial or fungal, she said it was due to eating too many wet veggies and the water accumulating there (from drinking from his bowl). After two days he had a really bad reaction to the Fluconazole, loud gas (he’s already a gassy bunny but this was really loud), barely eating and just really uncomfortable (teeth grinding and grinding the furniture a lot more than usual). I took him back to the vet and they told me that it’s a reaction to the Fluconazole which is really rare they said and that he’s in the beginning of a GI stasis so they prescribed sub-q fluids, Trimebutine, metacam and benabac as well as force feeding with critical care as he wasn’t eating enough on his own, I also gave him pediatric Ovol.
The Trimebutine wasn’t working as well as they liked (he was passing minimal stools and very small) so they prescribed Metoclopramide instead along with the same treatments (sub-q’s, metacam...). He started eating more on his own but not passing enough stools, he was also passing soft and goopy ones. They advised that he be hospitalized to get more fluids into him through an IV. He was hospitalized for three days and was given the following: IV fluids, Famotidine, Metacam, Buprenorphine, Metoclopramide, Ovol, benebac and force feeding with critical care. During the hospitalization he was seen by a different vet, who noticed a very small amount of puss really deep in his left ear. So she thought that maybe all this was related to his ear infection.
In any case even while hospitalized, he still wasn’t making enough stools and was very stressed the whole time so they sent him home thinking he’d get better because he’d be in his environment with minimal stress. I did some research on the net and asked if he could try Cisapride so they sent me home with that to take for a week while stopping the Metoclopramide, given sub-q fluids, continue the pen-g for another week (for his ear), benebac, metacam and Ovol.
With the Cisapride, he was pooping good amounts although they were strangely oval shaped but what concerned me was that he was getting large amounts of goopy thick stools about 2-3 cm wide along with the oval dry poops and I also found his cecotropes uneaten. Also he was hardly drinking any water. The vet told me that his intestinal flora is out of whack and to increase the benebac to three times a day. He no longer gets Cisapride or metacam, or force feeding because he is eating on his own but his appetite is not 100%. Also since I find he doesn’t drink enough, i give him about 20ccs of water/unsweetened pedialyte a day along with the wet veggies but that soft stool is really concerning me, he’s also really grinding his teeth on practically anything he finds which is out of character.
I went back to the vet a week later for a re-evaluation of his ear infection and there was no more pus but she wanted to continue the Pen G for another 3 weeks (totally 6 weeks).
I called the vet today to talk about the soft stool he’s still getting and she wants him on Metronidazole. But I’m really starting to think that the soft stool is a reaction to the Pen G, I realize it is very rare that rabbits have reactions to Pen G as it supposedly does not affect the digestive system, my vet was extremely adamant about that but they also said that reacting to Fluconazole is also rare so maybe he’s one of those strange cases.
I’ve found this link on Bunspace from “Steve” saying his bunny stopped eating after given Pen G and was like that throughout the treatment: http://www.bunspace.com/forum/thread?tid=9053
He’d be due to get his next Pen G shot on Wednesday but I’m really thinking of not giving it to him and see if the soft stool clears up before giving the Metronidazole. Can I get your thoughts on this? Do you think this is a good idea? I’m also wondering if the reason why he’s not eating his cecotropes is because the penicillin is making them smell “off”.
Thank you so much Dana!
In all of this, has anyone stopped to think it might be wise to check his molars?
A rash on the chin is a HUGE red flag for molar spurs that are making him drool. The caustic saliva burns the skin where it soaks, and you set up a vicious cycle of stress from the pain of the spurs and the rash itself. This can trigger the pain and stress reactions you are describing, and things can spiral downhill from there.
You will need a vet who is *very* experienced with rabbit dentistry to look deep into the mouth and check for molar spurs. Please see:
Many vets will tell you they know how to do this, but some rabbits are so sensitive that even a very small buccal spur can set them on a path like this. ALL the signs you are describing: chin rash, tooth grinding, failure to eat cecotropes, unwillingness to drink, are almost ALWAYS traceable to dental problems. So if your current vets are not experienced enough to know to even *check* for dental problems, then please use the list here:
to find someone who is.
I cannot tell you how common this problem is, and it always amazes me when I read a story like yours and see that none of the vets has even thought to look at the teeth, especially the molars!
I really think your bunny's problems are dental in origin, and the antibiotics are just a Red Herring here. Cecal dysbiosis is usually caused by GI slowdown, but that doesn't arise spontaneously. It happens because the bunny is stressed and/or in pain. Given all the clues you've provided here, I am 99.9% sure there is a painful dental problem that needs to be addressed...yesterday.
I hope this helps.